Browsing by Subject "transdermal patch"

Sort by: Order: Results:

Now showing items 1-1 of 1
  • Kriikku, Pirkko; Ojanpera, Ilkka; Lunetta, Philippe (2020)
    We present a case of an accidental fatal fentanyl overdose caused by increased uptake of the drug from a transdermal patch while experiencing the heat of a sauna. The transdermal patch administers fentanyl at a relatively constant rate through the skin. However, in the subcutaneous tissue, blood circulation greatly influences the rate of this drug's systemic intake. In the present case, an elderly woman with multiple health conditions was prescribed fentanyl patches but was unaware of the risks associated with external heat sources when one wears the patch. She was found dead in the sauna with a postmortem femoral blood concentration of fentanyl that was elevated (15 mu g/L). The cause of death was determined to be fatal poisoning by fentanyl with the contributing factor of external heat from the sauna. Risks associated with transdermal administration of a potent opioid-like fentanyl are widely described in the scientific literature and described in the manufacturer's summary of product characteristics. Physicians and pharmacists should take particular care to ensure that patients understand these risks.